Texas, 2019

Flash Flood in Texas, July 8, 2019

July 8, 2019 · NWS FWD · 1 event in 1 county or zone

A mesoscale convective vortex (MCV) resulting from Sunday night storms across West-Central Texas generated more showers and storms across western portions of North Texas on Monday. Heavy rain led to flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A mesoscale convective vortex (MCV) resulting from Sunday night storms across West-Central Texas generated more showers and storms across western portions of North Texas on Monday. Heavy rain led to flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 8, 12:04 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 8, 12:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
104 PM CDT Mon Jul 8 2019

.AVIATION...
/18Z TAFs/

Somewhat challenging near-term aviation forecast facing the 18Z
cycle. An outflow boundary is very apparent on TDFW/TDAL data,
currently stretching from near KDTO to KFTW as of 1750Z. This
boundary will cause a wind shift to the W/NW at most sites, with
flow up to 10-12 kt. Winds may maintain a west or even slight
northwest component for an hour or two, before probably returning
to a more south or southwesterly direction.

Some potential exists for outflow to force a few showers or
thunderstorms near Metroplex airports prior to 20Z, but visible
satellite trends and AMDAR soundings suggest dry air aloft should
keep this potential too low to move VCTS timing forward. More
likely timing may be late afternoon into early evening, as
convection to the west may slowly encroach on the Metroplex. This
potential seems relatively uncertain as well, though, given
lingering subsidence aloft.

Any convection likely diminishes after 00Z, leaving southerly flow
around 10 kt and VFR conditions at all airports.

Picca

&&

.UPDATE... /Issued 1100 AM CDT Mon Jul 8 2019/

A rather persistent zone of showers and thunderstorms has focused
across western North Texas this morning. These cells originally
seemed to form along the southern flank of a weak impulse lifting
into Oklahoma, but now appear to have generated their own MCV
(seen in KDYX velocity data over Jack Co). While reflectivity and
precipitation rates have decreased somewhat, this circulation will
likely continue to focus rainfall across the Big Country and
adjacent areas into early afternoon. Additionally, PW values
upwards of 1.75-2" and deep updrafts are likely enhancing rainfall
rates. While widespread flash flooding is not expected, we will
have to continue to watch for training cells, given slow storm
motions.

As for the grids, increased PoPs and decreased high temps where
this MCV is focused.

Picca

&&

.UPDATE... /Issued 706 AM CDT Mon Jul 8 2019/
I have added 20-30% coverage of showers and isolated thunderstorms
to our far western and northwestern counties for the morning
hours, as our MCV between Wichita Falls and Childress trudges
slowly east. I do not expect strong or severe storms this morning
across that area, but lightning strikes and localized, brief heavy
downpours are expected with this activity. More scattered storms,
some strong, will be possible this afternoon generally northwest
of a line from Paris, to Dallas, to Killeen. Heat index values
will rise to between 100 and 105 degrees across our eastern
counties later this afternoon.

05/

&&

.SHORT TERM... /Issued 324 AM CDT Mon Jul 8 2019/
/Through Tonight/

Another day of challenging, mid-Summer convective forecasting as
we monitor both a hybrid mid level shortwave/MCV centered near
Childress in Northwest Texas this morning and a stalling old
outflow boundary extending from near Breckenridge/Cisco, to
Decatur, to near Gainesville. CAMs apparently are trying to
resolve these features as well and seem to change on a run-to-run
basis on how development and propagation of mainly afternoon-early
evening storms will evolve. Such is the life of a meteorologist
across the Southern tier of the U.S. this time of year.

As areas west of I-35 recover from outflow and stabilization from
yesterday's storms west of US 281, I plan on keeping the morning
dry sans a rogue shower or brief thunderstorms along the immediate
Red River Valley. As lift from the shortwave over Northwest Texas
interacts with rich moisture, instability derived from strong
mid-Summer heating in the afternoon, and a low-level focus of our
old surface boundary meandering somewhere west-northwest of DFW
proper, I expected scattered showers and thunderstorms to develop
through the afternoon hours and toward the I-35/35W corridors.
Areas further east closer to our mid level ridge center and
stronger subsidence should remain mostly dry. With more moist
mid- level environment, I do not expect more than thunderstorms of
the general variety, though with such intense mid-Summer heating
one can never rule out some localized and brief stronger storms
capable of gusty outflow winds, more frequent lightning, and heavy
downpours and brief minor flooding as slow motions of afternoon
storm activity is driven more by propagation versus strong
steering currents aloft. Highs will once again soar mostly into
the lower- mid 90s, though an isolated reading in the upper 90s
cannot be ruled out across any one location not affected by storms
or associated anvil cloud debris.

I will linger mostly isolated storms chances early this evening
and through sunset along and just west of I-35, but further east
along the Red River Valley where enough forcing closer to the mid
level disturbance help to maintain a bit of activity possibly
through and a little after sunset. Otherwise, variably cloudy
skies across the northwest will transition to mostly clear skies
across the southeast counties as residual anvil debris lingers
across the northwest overnight tonight into sunrise Tuesday. Low
temperatures will be a tad tricky and dependent on earlier
rainfall and outflow boundaries. For the most part lows will be in
the 70s, with warmer temperatures occurring in the typical heat-
island areas of larger metropolitan areas. South winds 10 to 15
mph will be the general rule, though certainly more variable and
gusty in and near any thunderstorms later today and this evening.

05/

&&

.LONG TERM... /Issued 324 AM CDT Mon Jul 8 2019/
/Tuesday Onward/

Overall, the next week will be hot, with a few thunderstorm
chances late Wednesday into Thursday. The hot temperatures will
increase the risk of heat related illnesses, therefore, special
consideration must be taken to prevent injury during this period
of above normal temperatures.

Tuesday and most of Wednesday is expected to remain precipitation-
free as a ridge of high pressure begins to dominate our sensible
weather across the region. Temperatures are expected to range from
the mid 90s to around 100 degrees, as subsident air helps to keep
much of the sky clear. Heat index values will also be quite high,
ranging from around 105 to 110 during peak heating hours. The
center of the upper level high will position itself across the
Four Corners region, leading to a gradual transition to northerly
flow aloft Wednesday night into Thursday. With northerly flow
aloft in place, a shortwave is expected to dive southward across
West Texas late Wednesday night. The combination of the weak
shortwave and the presence of a TUTT low across South Texas will
likely be sufficient lift to generate scattered thunderstorms west
of the I-35 corridor.

There will be continued precipitation chances on Thursday, as the
northwesterly flow aloft aids in the transport of weak ripples
into the Southern Plains. Guidance is developing thunderstorms
generally south of the I-20 corridor, where better moisture will
be in place. There remains uncertainties as to the coverage of
showers and storms in the afternoon, as they will likely be
driven by small scale features. Any convection would likely
dissipate overnight as daytime heating comes to an end. Of note
beginning Thursday will be the slightly lower heat index values
due to the north/northeasterly flow that will be in place. This
will help lower dew points slightly, and in turn, lower the heat
index values into the 100-105 range.

Much lower confidence begins as we move into the weekend forecast
as weather models struggle to resolve an area of energy expected
to move into the Gulf of Mexico from the Florida Panhandle. It is
yet too early to dive into the specifics of what each model is
depicting given the spectrum of possible solutions. This piece of
tropical energy will continue to be monitored for any possible
impacts to the North and Central Texas region in the coming days.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    95  79  97  79  99 /  30  20  10   5   5
Waco                95  77  98  77  98 /  20  10   5   5   5
Paris               92  75  94  76  94 /  20  30   5   5  10
Denton              95  78  96  78  98 /  40  20  10   5   5
McKinney            94  77  95  78  98 /  20  20  10   5   5
Dallas              95  80  97  79  99 /  20  20  10   5   5
Terrell             94  77  96  78  99 /  10  10   5   5   5
Corsicana           93  75  96  76  95 /   5   0   5   5   5
Temple              94  76  97  76  97 /  20  10   5   5   5
Mineral Wells       89  75  99  76  98 /  50  20   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

11
Hazardous weather outlook, Jul 8, 5:52 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
652 AM CDT Mon Jul 8 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
652 AM CDT Mon Jul 8 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorm chances will return today and continue through sunset
northwest of a line from Paris, to Dallas, to Killeen and Temple. A
few strong storms will be capable of gusty downburst winds, more
frequent lightning strikes, and brief very heavy rainfall and minor
flooding

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low thunderstorm chances return to areas west of Interstate 35 Wednesday
night, then across Central Texas on Thursday. Severe weather is not
anticipated.

High temperatures will continue increasing this week. Heat index
values ranging between 102 to 110 degrees will become common each
afternoon from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation may be requested along and northwest
of a line from Paris, to Dallas, to Killeen line this afternoon
through sunset this evening.

In the hours before

Special weather statement, Jul 8, 12:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
113 PM CDT Mon Jul 8 2019

TXZ115-081900-
Stephens TX-
113 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR STEPHENS COUNTY UNTIL 200 PM
CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm
cluster near Gunsight, or 7 miles south of Breckenridge, moving
northeast at 35 mph.

Winds of up to 45 mph and very heavy rainfall will be possible with
this storm cluster.

Locations impacted include...
Breckenridge, Necessity and Gunsight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Fort Worth.

&&

LAT...LON 3275 9909 3296 9870 3295 9858 3252 9858
      3252 9910
TIME...MOT...LOC 1812Z 234DEG 29KT 3265 9889

Bain

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jack

When
July 8, 1:00 PM CST to 3:00 PM CST
Where
Jack County, 3.72 mi SW of Bartons Chapel to 3.2 mi SW of Bartons Chapel
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.032, -98.276

Emergency management reported a bridge covered by water and possibly washed out along Halsell Ranch Road approximately 1.5 miles west of FM 4 north of the city of Graford, TX.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842756.